California, 2019

Flash Flooding and Heavy Rain in California, September 18, 2019

September 18, 2019 · NWS EKA · 5 events in 2 counties and zones

A relatively vigorous upper-level trough impacted the Pacific Northwest during mid September. Cold air aloft associated with the upper trough yielded an unstable airmass supportive of strong showers and a few thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A relatively vigorous upper-level trough impacted the Pacific Northwest during mid September. Cold air aloft associated with the upper trough yielded an unstable airmass supportive of strong showers and a few thunderstorms. Training showers and storms produced heavy rainfall near Humboldt Bay resulting in localized urban flash flooding in and around the city of Arcata.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Sep 18, 1:57 PM PST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 18, 1:57 PM PST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
257 PM PDT Wed Sep 18 2019

.SYNOPSIS...Scattered to numerous showers will continue into this
evening with isolated thunderstorms possible north of Cape
Mendocino. Drier and warmer weather is expected from Thursday into
the weekend.

&&

.DISCUSSION...Scattered to numerous showers and a few
thunderstorms will wind down through the evening hours tonight as
an upper trough over the area shifts E. If skies clear fast
enough early Thursday morning, some patchy frost is possible near
the Ruth area, but areal coverage below 3000 feet elevation is
expected to be low and uncertainty remains fairly high.

A ridge of high pressure will build over the area through the end
of the week. This will usher in a drying trend with warmer
interior temperatures. Guidance is coming into better agreement
as to the timing and strength of another trough digging over the
Pacific NW late in the weekend. Light rain is expected to approach
the N portion of the area on Sunday, with the bulk of the rain
staying N of the OR/CA border. Have not changed the PoPs too much
during this time period, with chance PoPs generally across the N
1/3 of the area. Temperatures will drop back to near normal around
this time, then climb back to slightly above normal by early next
week. /SEC

&&

.AVIATION...An upper level trough has been generating scattered
showers across the region this afternoon. Most stations have been
VFR through much of the day, with brief interludes of MVFR/IFR in
heavier showers. Expect scattered showers and brief MVFR/IFR
conditions to persist through mid evening. Increasing subsidence
behind the trough tonight will result in improving conditions
overnight, however shallow moist air will likely result in IFR/LIFR
conditions for the interior valleys early Thursday morning.
Conditions should improve across the board later on Thursday in
response to brisk N-NW winds and daytime heating.

&&

.MARINE...Northerly winds and steeper waves will increase tonight
through Thursday as a low pressure trough moves into the Great
Basin. Also, a mid period NW swell near 10 ft will spread into the
waters this evening and decay on Thursday. Small craft advisories
are in effect for all waters. Northerly winds and seas will ease up
slightly over the weekend, primarily north of Cape Mendocino, as
another trough moves toward the PacNW. Conditions will deteriorate
again after trough passage late Sunday into Monday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 2 PM Thursday to 3 AM Friday
      for PZZ450-455.
     Small Craft Advisory from 6 PM this evening to 9 PM Friday
      for PZZ470.
     Small Craft Advisory from 3 AM Thursday to 9 PM Friday
      for PZZ475.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Sep 18, 2:53 AM PST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
353 AM PDT Wed Sep 18 2019

CAZ101>113-191100-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
353 AM PDT Wed Sep 18 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Showers and thunderstorms will spread across northwest California
this morning and afternoon. Dangerous cloud to ground lightning will
be the primary hazard with storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The Eureka (Bunker Hill) radar (KBHX), 44 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Humboldt

When
September 18, 4:00 PM PST to 5:00 PM PST
Where
Humboldt County, 1.04 mi W of Arcata to 1.09 mi W of Arcata
Cause
Heavy Rain
Reported by
Public
Coordinates
40.870, -124.100

The intersection of Lewis Avenue and Daina Court was flooded.

Flash Flood, Humboldt

When
September 18, 4:00 PM PST to 6:00 PM PST
Where
Humboldt County, 0.52 mi W of Arcata to 0.58 mi W of Arcata
Cause
Heavy Rain
Reported by
Public
Coordinates
40.870, -124.090

Six to eight inches of flood water observed.

Heavy Rain, Humboldt

When
September 18, 4:00 PM PST to 6:00 PM PST
Where
Humboldt County, 1.73 mi NE of Bayside
Reported by
NWS Employee
Coordinates
40.850, -124.050

Estimated 2.1 inches of rain fell in an hour. Gutters and road overflowing due to rainwater.

Heavy Rain, Del Norte

When
September 18, 4:00 PM PST to 6:00 PM PST
Where
Del Norte County, 44.41 mi S of Klamath Glen
Reported by
Public
Coordinates
40.880, -124.080

Sixteen buildings at Humbolt State University suffered minor damage due to heavy rain.

Funnel Cloud, Humboldt

When
September 18, 5:15 PM PST
Where
Humboldt County, 1.25 mi WNW of Bayside
Reported by
Public
Coordinates
40.840, -124.090

Funnel cloud observed over Humboldt Bay.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848509, 848511, 848514, 848515, 848516.